Kansas, 2020

Heavy Snow in Kansas, February 25, 2020

February 25, 2020 · NWS ICT · 5 events in 5 counties and zones

An intense upper low led to narrow bands (one county wide) of heavy snow across portions of central Kansas on February 25th, 2020. This heavy snow band had reports of 8 to 12 inches with additional snowfall amounts occurring further south as the band shifts to the southeast with 5 to 8 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense upper low led to narrow bands (one county wide) of heavy snow across portions of central Kansas on February 25th, 2020. This heavy snow band had reports of 8 to 12 inches with additional snowfall amounts occurring further south as the band shifts to the southeast with 5 to 8 inches. Interstate 70 was closed between Salina and Ellsworth Kansas, for a brief period of time due to numerous accidents blocking the interstate. Numerous slide offs have also occurred along Interstate 135 south of Salina. Kansas High Patrol reported from 0400-1200 CST, there were calls of 42 slide offs, 7 property only collisions and 1 fatal collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 25, 3:15 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 25, 3:15 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 AM CST Tue Feb 25 2020

.SHORT TERM...(Today through Thursday night)
Issued at 315 AM CST Tue Feb 25 2020

Main concern is the impact from a combination of snow and wind
today into early evening as an upper trof/low digs southward
into Kansas. An area of lift should initially focus in region of
mid-level convergence/frontogenesis this morning across central
Kansas. This in combination with stronger cold advection into the
afternoon will steepen lapse rates which will develop further
south into south central and southeast Kansas. This will support
a transition from rain to snow showers even in southern Kansas
which will continue through the early evening. Highest confidence
for 1 to 3 inch snow accums appear to be in central Kansas,
generally along and north of highway 56. However, some light snow
accums to around an inch will also be possible into areas of south
central Kansas and the Flint Hills perhaps as far south as
Wichita to Eureka. The stronger north winds this afternoon/early
evening and potential for brief bursts of moderate snow in snow
showers could reduce visibility even where not much snow
accumulates. So have therefore decided to expand the Winter
Weather Advisory in space and time further south and east to
include areas just north and east of Wichita.

Dry weather with temperatures remaining below climo will prevail
through mid-week in the northwesterly flow aloft on the back side
of the eastern CONUS longwave.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 315 AM CST Tue Feb 25 2020

A moderating trend still looks reasonable into the upcoming
weekend as the eastern CONUS longwave weakens/moves eastward
allowing a more progressive westerly flow over the Plains and
troughing across the West.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM CST Mon Feb 24 2020

A shortwave trough over the Northern Plains this evening will
continue to dig southward across the Central Plains on Tuesday
while deepening. The forecast has been trended colder with more
snow and wind and this trend will likely continue in the upcoming
terminal forecasts. Rain is expected to change to snow across
central/south central KS as precipitation increases late tonight
and into the day on Tue. Reduced flight categories (IFR or lower)
are likely once again arriving by 8-9Z across central KS and
gradually spreading south and eastward during the morning and
afternoon hours across the remainder of the area. Strong and gusty
northerly winds will also develop in the wake of the cold front
with strong low-level cold air advection and large pressure rises
in the wake of the front. Given the steep mid-level lapse rates,
some more intense snow showers or snow squalls may also be
possible as we move through the day. Wind speeds will likely
continue to increase as confidence improves with the upcoming
forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  24  38  23 /  70  70   0   0
Hutchinson      37  22  37  22 /  70  70   0   0
Newton          37  22  36  21 /  80  70   0   0
ElDorado        38  24  37  22 /  80  70   0   0
Winfield-KWLD   42  26  40  24 /  60  60  10   0
Russell         34  18  36  21 /  80  40   0   0
Great Bend      35  19  37  22 /  70  60   0   0
Salina          36  21  37  22 /  80  50   0   0
McPherson       36  21  36  21 /  80  70   0   0
Coffeyville     44  28  39  23 /  50  60  10   0
Chanute         41  26  37  22 /  70  70  10   0
Iola            40  26  37  22 /  80  70  10   0
Parsons-KPPF    42  27  38  23 /  60  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to 9 PM CST this evening
for KSZ053-067>070.

Winter Weather Advisory until 6 PM CST this evening for KSZ032-
033-047>052.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Feb 25, 4:17 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 AM CST Tue Feb 25 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 AM CST Tue Feb 25 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Snow and snow showers are expected today into early this evening.
The snow and wind could reduce visibility and cause slick roadways
with the greatest impact expected across central Kansas and a
portion of the Flint Hills. Refer to the Winter Weather Advisory for
details.

A few locations will continue to experience minor flooding problems
from the recent heavy rainfall. Please refer to the areal and river
flood warnings for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance of rain mixed with snow Sunday night across
central Kansas. Little, if any, accumulation or impact from the
snow is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln

When
February 25, 4:45 AM CST to 11:30 AM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snow reports started coming in around 630AM with 5 inches measured in Sylvan Grove. As snow continued to fall, amounts rose near Sylvan Grove. In the early afternoon, a total of 13 inches was reported 2 E of Sylvan Grove.

Heavy Snow, Ellsworth

When
February 25, 5:00 AM CST to 12:00 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Interstate 70 was closed between Salina and Ellsworth due to numerous accidents. A public report came in at 2PM of a measured 9 inches north of Ellsworth by a mile.

Heavy Snow, Saline

When
February 25, 5:45 AM CST to 11:45 AM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Interstate 70 was closed between Salina and Ellsworth due to numerous accidents blocking the interstate. Numerous slide offs occurred along I-135 south of Salina as snow accumulated on the roadways. Some schools released students early. At 7:23AM, a report of 4 inches was provided by a trained spotter 6SSW of Brookville. Visibility was reduced to 200 feet or less.

Heavy Snow, Marion

When
February 25, 6:15 AM CST to 1:00 PM CST
Where
Marion forecast zone
Reported by
Broadcast Media
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

KAKE reported a measurement of 6 inches at 1313 CST. Law enforcement reported multiple vehicle slide offs as snow accumulated on roadways around 10 CST near K15 and 160th; there was around 3 inches reported at that time.

Heavy Snow, McPherson

When
February 25, 6:30 AM CST to 1:30 PM CST
Where
McPherson forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Accumulating snowfall on roadways led to slick conditions resulting in numerous slide offs and some accidents. One accident occurred 2 South of Lindsborg which unfortunately resulted in a fatality and two injuries. Visibility was reduced significantly. Snowfall reports ranged from 2 inches in McPherson to 6 inches in Lindsborg and 9 inches in Canton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, McPherson2020-02-2526MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871916, 871917, 871918, 871920, 871919.